Illinois, 2022

Flash Flood in Illinois, July 28, 2022

July 28, 2022 · NWS LSX · 1 event in 1 county or zone

A cluster of showers and thunderstorms, extending from St. Louis metro area to southeastern Missouri, moved eastward through the afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

A cluster of showers and thunderstorms, extending from St. Louis metro area to southeastern Missouri, moved eastward through the afternoon and early evening hours. With precipitable water values over 2 inches and warm cloud depths up to 14,000 feet thick, these storms produced very heavy rainfall, up to five inches, in a short period of time, between 2 pm and 7 pm on July 28th. Also, the soil in the area was quite saturated due to the catastrophic flash flooding two days prior. This caused another round of flash flooding in portions of St. Louis County, St. Louis city, Jefferson County in Missouri and St. Clair County in Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 28, 1:53 PM CST, 37 minutes earlier.

Area forecast discussion, Jul 28, 1:53 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
253 PM CDT Thu Jul 28 2022

.SHORT TERM...  (Through Late Friday Night)
Issued at 251 PM CDT Thu Jul 28 2022

A cluster of showers and thunderstorms extending from the St. Louis
metro to southeastern MO will continue to progress eastward through
the afternoon and early evening. These showers and thunderstorms
have developed in response to surface/low-level moisture convergence
enhanced by an MCV and weak, deep ascent within an equatorward upper-
level jet streak entrance region. Thunderstorms have been able to
efficiently produce heavy rainfall given PW just over 2" and warm
cloud depths of 12 to 14 kft. With even just brief training of these
thunderstorms, isolated flash flooding has occurred in the St. Louis
metro where FFG is diminished from recent heavy rainfall. Elsewhere,
FFG are much higher and the overall progressive nature of
thunderstorms should limit flash flood threat. With MLCAPE of 1500
to 2500 J/kg and deep layer shear of 25 to 35 kt a strong to severe
thunderstorm with gusty to damaging wind gusts is possible as well
if they can become briefly organized. Behind this MCV, showers
and thunderstorms should not be as widespread, but additional
showers and thunderstorms could develop along the cold front and
any remnant outflow.

On Friday, the cold front will continue to slowly advance southward,
exiting southeastern MO by the afternoon. Scattered showers and
thunderstorms may be ongoing along and south of this front with the
nocturnal LLJ impinging upon the front in conjunction with a
potential passing mid-level perturbation. As bouts of daytime
insolation interact with boundary layer moisture lagging behind the
front, a few showers, perhaps a thunderstorm, could develop during
the afternoon in southeastern MO. To the north, weak low-level cold
and dry air advection will be more dominant, resulting in a cool and
dry day beneath upper-level clouds ahead of an upper/mid-level
trough traversing the Midwest. As such, high temps on Friday are
forecast to only warm into the upper 70s to low 80s F.

Pfahler

.LONG TERM...  (Saturday through Next Thursday)
Issued at 251 PM CDT Thu Jul 28 2022

By Saturday, the upper/mid-level trough is expected to continue
eastward into the Northeast with mid-level height rises occurring
during the morning, driving a weak low-level anticyclone quickly
through the Midwest. However, another, weaker upper/mid-level is
progged to arrive through the day, promoting the cold front from
Friday to begin lifting back northward through southwestern MO. There
is disagreement among model guidance on how aggressively this warm
front will lift, which will dictate if associated showers and
thunderstorms reach central and southeastern MO on Saturday.
Otherwise, a cool airmass will remain in place to the north of the
front with southeasterly low-level flow supporting little WAA and
upper-level clouds still streaming overhead.

Saturday night into Sunday morning, an MCS is expected to develop
near the warm front and at the nose of a nocturnal LLJ. This MCS
could track into southeastern MO and southwestern IL, but most model
guidance indicate that it will remain just south of the CWA. There
is better agreement that the warm front will advance northward
across the CWA on Sunday with low-level beginning to veer to the
south-southwest. Boundary-layer moisture could be rich near as well
as just north of this front, suggesting the presence of areas of
stratus and light rain/drizzle. Along and south of the front, a few
showers and thunderstorms will be possible by afternoon as
instability increases with continued low-level WAA and breaking of
clouds occurs in addition to weak ascent tied to a mid-level
shortwave trough arriving during the evening. Showers and
thunderstorms will remain possible through Sunday night into Monday
morning with formation of a nocturnal LLJ.

Through Tuesday, upper-level northwesterly flow is expected to exist
across the Midwest with at least one additional mid-level shortwave
trough potentially forcing a weak cold front into CWA between late
Monday evening and Tuesday morning that could result in additional
showers and thunderstorms. Low-level southwesterly flow and WAA will
strengthen to the south of the cold front, fostering a moderation of
high temps back in to the mid-80s and low 90s F Monday and then 90s
F Tuesday. Global model guidance are in agreement that an upper-
level ridge initially over the Intermountain West will either shift
or expand eastward into the Central CONUS by Wednesday, favoring
continued low-level southwesterly flow and WAA that should bolster
850-hPa temps into the mid-20s C. As a result, widespread high temps
in the 90s are expected. Evapotranspiration boosted by recent heavy
rainfall will should also support surface dewpoints in the 70s F in
most of the CWA. These dewpoints should enable daily heat index
values to reach dangerous levels through this period. High temps
around 100 F cannot be discounted along/south of the MO River, but
the aforementioned evapotranspiration may act to somewhat temper the
required heating/mixing for these temps. The combination of these
temps and dewpoints will likely promote daily heat index values
reaching dangerous levels by Tuesday or Wednesday.

Pfahler

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1247 PM CDT Thu Jul 28 2022

Showers and thunderstorms continue to develop into a west-to-east
oriented cluster that is expected to impact KJEF through the
beginning of the TAF period and then St. Louis metro terminals in
the next hour or two as they move generally eastward. Associated
thunderstorms could lead to periodic MVFR to IFR flight conditions.
Through this evening, the cold front responsible for these showers
and thunderstorms is forecast to progress south of all terminals
leading to the return of dry and VFR flight conditions at all
terminals. Any showers and thunderstorms tonight through Friday
should to the south. Winds will generally become more northerly to
north-northeasterly between this afternoon and early Friday morning
behind the southward-advancing cold front.

Pfahler

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 28, 2:00 PM CST, 30 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
300 PM CDT Thu Jul 28 2022

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-292000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
300 PM CDT Thu Jul 28 2022

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are expected along and south of I-70 this afternoon and
evening. Thunderstorms may produce heavy rainfall that could lead to
isolated flash flooding. A strong to severe thunderstorm is also
possible with gusty to damaging wind gusts.

There is a chance of thunderstorms across southeastern Missouri and
southwestern Illinois tonight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms across portions of the region
Friday through Tuesday.

Heat and humidity will increase next week, increasing the potential
for potentially dangerous heat Tuesday through Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Pfahler

In the hours before

Local storm report, Jul 28, 2:02 PM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
302 PM CDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0301 PM     HEAVY RAIN       DE SOTO                 38.14N 90.55W
07/28/2022  E2.50 INCH       JEFFERSON          MO   STORM CHASER

            TOTAL RAINFALL THUS FAR, STILL RAINING OVER
            LOCATION.

&&

LSJ
Local storm report, Jul 28, 2:06 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
306 PM CDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 PM     FLASH FLOOD      SAINT LOUIS             38.64N 90.24W
07/28/2022                   ST. LOUIS CITY     MO   NWS EMPLOYEE

            8 INCHES OF MOVING WATER OVER ROADWAY, CARS
            STUCK IN PLACE.

&&

LSJ
Local storm report, Jul 28, 2:18 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
318 PM CDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0304 PM     HEAVY RAIN       1 NW CREVE COEUR        38.67N 90.45W
07/28/2022  E1.00 INCH       ST. LOUIS          MO   PUBLIC

            OVER 1” OF RAIN IN THE LAST HOUR NEAR THE NE
            CORNER OF 270 AND OLIVE (CREVE COEUR). STILL
            RAINING.

&&

LSJ
Local storm report, Jul 28, 2:22 PM CST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
322 PM CDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0316 PM     FLASH FLOOD      2 WNW SAINT LOUIS       38.65N 90.27W
07/28/2022                   ST. LOUIS CITY     MO   FIRE DEPT/RESCUE

            VIA STL FIRE DEPT OFFICIAL TWITTER: THE ROAD
            IS IMPASSABLE. MULTIPLE MOTORISTS/VEHICLES
            TRAPPED.

&&

LSJ
Local storm report, Jul 28, 2:24 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
324 PM CDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     FLASH FLOOD      2 E SAINT LOUIS         38.63N 90.20W
07/28/2022                   ST. LOUIS CITY     MO   FIRE DEPT/RESCUE

            VIA STL FIRE DEPT OFFICIAL TWITTER: 4700
            BLOCK OF WASHINGTON - MULTIPLE
            PERSONS/CHILDREN TRAPPED IN A DWELLING WITH
            RISING FLOOD WATER.

&&

LSJ
Local storm report, Jul 28, 2:30 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
330 PM CDT THU JUL 28 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0329 PM     FLASH FLOOD      3 E SAINT LOUIS         38.64N 90.20W
07/28/2022                   ST. LOUIS CITY     MO   BROADCAST MEDIA

            6 INCHES MINIMUM OF WATER ON ROADWAYS AT
            THIS INTERSECTION.

&&

LSJ

The radar

The St Louis radar (KLSX), 44 km away, was scanning. The volume nearest the first event began at 20:28 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, St. Clair

When
July 28, 2:30 PM CST to 6:00 PM CST
Where
St. Clair County, 0.79 mi NNW of Venice to 4.41 mi N of Monsanto
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
38.660, -90.176

Up to three inches fell in a 4 hour period causing flash flooding. Numerous roads were flooded across the northern half of St. Clair County, including Main Street at West Highway 50 in O'Fallon, Illinois Route 15 at Belleville West Parkway, and northbound I-55/I-70 in East St. Louis. Several families had to be rescued from their homes due to the flash flooding, including one on State Street and one on Terrace Drive in East St. Louis. No injuries were reported.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2022Every state in 2022This day in weather historyWarnings in Illinois, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1050707.